Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 239, NWS Omaha, NE

August 28, 2000Boone County, Madison County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2000, 5:46 PM CDT for Boone County, Madison County, Platte County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 5:46 PM CDT (22:46 UTC)
Expired
Aug 28, 2000, 6:30 PM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, NE, Madison County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3804 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 282250
SVROMA
NEC011-119-141-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
546 PM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN NORTHEAST NEBRASKA
  MADISON COUNTY IN NORTHEAST NEBRASKA
  WESTERN PLATTE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NEWMAN GROVE...OR ABOUT 29
  MILES SOUTHWEST OF NORFOLK...MOVING EAST AT 15 MPH.  

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 630 PM CDT   
INCLUDE...NEWMAN GROVE...LINDSAY...CORNLEA...

  ADDITIONAL THUNDERSTORMS WERE RAPIDLY DEVELOPING FROM JUST WEST OF 
  NORFOLK...SOUTHWEST INTO EASTERN BOONE COUNTY.  THESE STORMS ALSO
  HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE IN T6HE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4188 9790 4172 9799 4158 9759 4179 9748

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 2:55 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT MON AUG 28 2000

IN NEAR TERM STRONG CDFNT STRETCHING FRM SE SD INTO SW NEB MARKING
EDGE OF COOLER AND DRIER AIR CONTINUES TO PUSH SEWD. FNT FOLLOWED BY
GUSTY WINDS AND 3-5MB 3 HR PRES RISES. WILL FOLLOW TREND OF ETA
MODEL PLACING FNT FM NRN MO INTO NE AND W CNTRL KS BY TUE MRNG.
ALTHOUGH RELATIVELY INACTIVE ATTM WITH CAPPING FM WRM MID LEVEL
TEMPS...BELIEVE FNT STILL A CHC FNT COULD SET OFF TSTMS LATER THIS
AFTN AND TNGT AS IT INTERACTS WITH LWR LVL THETA E RIDGE. LAPS DATA
ATTM INDICATING RELATIVELY LOWER CIN AND TEMPS APPROACHING SFC BASED
CONVECTIVE LEVELS SE NEB.

FNT STALLS ACROSS MO AND KS TUE AND THEN STARTS TO LIFT NWD AGAIN AS
WMFNT LATE TUE AFTN THRU TUE NIGHT. WILL LIKELY HAVE SOME CLOUDINESS
AT TIMES ON TUE...BUT EXPECT MAIN RISK FOR PRECIP TO BE WRN AREAS OF
NE WHERE UPSLOPE COMPONENT CONTRIBUTES. HOWEVER ON TUE NIGHT AS LWR
LVEL JET INCREASED WARM AND MOIST ADVECTION OVER NWD LIFTING FNT
BELIEVE SMALL POPS FOR TSTMS WARRANTED. MAX TEMP TRENDS OF ERLYR
FCSTS FOR TUE GENLY IN LINE WITH NEW FWC AND MAV GUIDANCE. WILL RUN
RANGE FRM NEAR 80 NRN ZONES TO 80S SOUTH.

MAX TEMP ON WED MUCH HARDER CALL. AVN AND ETA PUT MOVE WMFNT N AND
PLACE MUCH OF AREA BACK INTO HOT AIR AGAIN AS LOW PRES DVLPS WRN
DKTS IN RESPONSE TO NEXT SHORTWAVE MOVING OUT OF WRN CANADA WITH NGM
TENDING TO HOLD POSITION OF WMFNT BACK SOME. BELIEVE MORE OF AN
AVERAGE BETWEEN COOLER FWC AND HOT MAV GUIDANCE BEST DIRECTION  FOR
MAX TEMPS. MESTO ETA K INDICES INDICATE MST THREAT FOR PRECIP SHUD
END BY WED MRNG. CDFNT WITH THIS SHORTWAVE THEN PUSHES ACROSS AREA
ON THU.

.OMA...NONE
WIESE

In the hours before

Special weather statement, Aug 28, 5:30 PM CDT, 16 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON AUG 28 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND WEST CENTRAL IOWA BEFORE MIDNIGHT.

A COLD FRONT WILL MOVE ACROSS EASTERN NEBRASKA AND WESTERN IOWA THIS
EVENING.  WITH UNSTABLE CONDITIONS IN PLACE OVER MUCH OF NORTHEAST
NEBRASKA...SCATTERED THUNDERSTORMS ARE LIKELY.  WARM TEMPERATURES
OFF THE SURFACE COULD EITHER SUPPRESS THE ACTIVITY SOMEWHAT OR KEEP
MOST OF THE THUNDERSTORMS MORE ELEVATED IN NATURE.  THIS WOULD KEEP
MOST...IF NOT ALL...OF THE STORMS FROM BECOMING SEVERE.  IF
CONVERGENCE ALONG THE FRONT IS GREAT ENOUGH TO ALLOW STRONGER
THUNDERSTORMS TO ORGANIZE...SEVERE STORMS ARE QUITE POSSIBLE THROUGH
MID EVENING.  THE AREA AT RISK IS GENERALLY ALONG AND NORTHEAST OF A
LINE FROM OMAHA TO COLUMBUS TO ALBION.

STRONG WINDS AND LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER THREAT
...BEFORE COOLING LATER THIS EVENING REDUCES THE INSTABILITY AND THE
RISK OF SEVERE WEATHER.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:25 PM CDTSevere Thunderstorm WarningOAXStanton35 min
Aug 28, 6:28 PM CDTSevere Thunderstorm WarningOAXPlatte32 min
Aug 28, 6:57 PM CDTSevere Thunderstorm WarningOAXPlatte33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.